Minnesota, 2024

Hail in Minnesota, May 27, 2024

May 27, 2024 · NWS MPX · 5 events in 5 counties and zones

Scattered thunderstorms developed in the afternoon of May 27, 2024. There was a report of 1 inch hail near Madison Lake in Blue Earth County with one of the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed in the afternoon of May 27, 2024. There was a report of 1 inch hail near Madison Lake in Blue Earth County with one of the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 12:05 PM CST, 1 hour 12 minutes earlier. Its key messages:

  • Showers and a few thunderstorms possible this morning with a few stronger storms possible across far southern Minnesota this afternoon.
  • Things will remain fairly quiet with seasonable temperatures with the next chance for widespread rain arriving late by the weekend.
Area forecast discussion, May 27, 12:05 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Showers and a few thunderstorms possible this morning with a
  few stronger storms possible across far southern Minnesota
  this afternoon.

- Things will remain fairly quiet with seasonable temperatures
  with the next chance for widespread rain arriving late by the
  weekend.

&&

.UPDATE...
Issued at 1136 AM CDT Mon May 27 2024

The forecast for afternoon storm development looks to be on
track. An area of clearing this morning over west and south
central Minnesota is beginning to fill in with pockets of
cumulus, which will likely become agitated within the next
couple of hours. The best instability is located across the
areas that have had several hours of clearing, reaching above
1000 J/kg of MUCAPE in many locations already this morning.
Recent CAMS hint that the best forcing for development may be
along the western edge of the stratus line, where differential
heating creates a weak baroclinic zone. The severe threat
remains constrained to portions of southern Minnesota, where
instability and soundings are more supportive of potentially
strong downdrafts capable of wind damage.

&&

.DISCUSSION...
Issued at 324 AM CDT Mon May 27 2024

A smidge chilly this morning as temperature obs have reached the
upper 40s for many areas. The northern plains is currently under a
troughing pattern with an embedded shortwave that is over the
Dakotas. Ahead of this low pressure, surface forcing has generated
some showers over western MN. This band of showers will continue to
make its way eastward. For a few hours around sunrise, some patchy
dense fog is possible across north central MN. The forecast today
features a chance of showers and storms and temperatures in the 60s.
The aforementioned line of precip over western MN will continue
eastward and mainly be a nuisance for areas along and west of I-35
before noon. During the afternoon hours, the line of rainfall will
transition to more scattered coverage along with some redevelopment
back across west-central MN as the core of the low reaches southwest
MN. The convective environment does support some potential for
storms storms mainly across the I-90 corridor. CAPE within the mixed
layer looks to reach between 500-1000 J/kg coupled with cool air
aloft with a drier surface layer, could produce a few damaging wind
gusts in the more organized storms. Storm total QPF for today should
equate in the range between a quarter to a half inch.

On Tuesday, upper-level troughing begins to depart east while
ridging builds in the west. A secondary shortwave develops over
Alberta and heads south over MN/WI. Although this system in
particular does look much more disorganized as compared to today's
wave. Therefore, keeping only a few hundredths of accumulation at
best for Tuesday. High pressure returns on Wednesday and Thursday
which will set us up for a couple of nice days with highs ranging in
the 70s. H85 thermal ridging looks to be quite extensive over the
Rockies however, a shortwave to our east dives over the Great Lakes
and acts as a defensive line to keep even warmer temps well to our
west. This weekend still look to feature a broad troughing pattern
with a series of shortwaves that support the continuation of
mentioning low PoPs through the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 105 PM CDT Mon May 27 2024

Scattered thunderstorms have developed quickly during the last
hour or two across MN. They will become more numerous into the
mid afternoon with some MVFR conditions and gusty winds
accompanying them. TS activity will diminish near sunset.
Another chance of showers will arrive late tonight and linger
into much of Tuesday across WI. MVFR cigs appear likely tomorrow
morning, possibly lingering into the afternoon.

KMSP...TS chances increase after 19Z, then prevail through the
early evening. They may persist a bit after the current TEMPO
indicates and we may need to extend it with later amendments.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts becoming SE.
THU...VFR. Wind SE 10-15 kts.
FRI...Mainly VFR. Chance -SHRA/MVFR. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...BED
DISCUSSION...Dunleavy
AVIATION...Borghoff
Hazardous weather outlook, May 27, 12:12 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Mon May 27 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon
and early evening, especially across Minnesota. Funnel clouds,
gusty winds to 50 mph, and penny size hail are possible with the
strongest storms. A weak tornado or two are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through early this
evening.

Borghoff

In the hours before

Special weather statement, May 27, 11:56 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Mon May 27 2024

MNZ041>044-047>052-054>062-064>070-073>078-082>085-091>093-272300-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Alexandria, Long Prairie, Little Falls,
Princeton, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River,
Cambridge, Madison, Benson, Montevideo, Willmar, Litchfield,
Monticello, Minneapolis, Blaine, St Paul, Granite Falls, Olivia,
Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee,
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault,
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont,
Blue Earth, and Albert Lea
1256 PM CDT Mon May 27 2024

...FUNNEL CLOUDS, GUSTY WINDS, AND SMALL HAIL POSSIBLE WITH
STORMS THIS AFTERNOON...

Scattered thunderstorms are developing and will become more
numerous as the afternoon progresses. As the atmosphere becomes
more unstable, funnel clouds, gusty winds of 45 to 50 mph, and up
to penny size hail may accompany the stronger storms. Funnel
clouds today will have a very low chance of becoming a brief, weak
tornado.

Stay alert for changing weather conditions this afternoon and be
prepared to take shelter if storms approach.

Borghoff
Local storm report, May 27, 1:00 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             1 SSE New Ulm           44.31N 94.46W
05/27/2024  M0.50 Inch       Brown              MN   Trained Spotter

0140 PM     Hail             2 NE Mankato            44.19N 93.96W
05/27/2024  M0.50 Inch       Blue Earth         MN   Trained Spotter

0145 PM     Hail             1 NW Mapleton           43.93N 93.96W
05/27/2024  M0.50 Inch       Blue Earth         MN   Trained Spotter

&&

The radar

The Minneapolis radar (KMPX), 33 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Scott

When
May 27, 1:17 PM CST to 1:20 PM CST
Where
Scott County, 0.49 mi W of New Prague
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.550, -93.580

Hail, Kandiyohi

When
May 27, 1:30 PM CST to 1:33 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.140, -94.780

Hail, Carver

When
May 27, 1:53 PM CST to 1:56 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.820, -93.610

Hail, Blue Earth

When
May 27, 2:56 PM CST to 2:59 PM CST
Where
Blue Earth County, 2.13 mi NNE of Eagle Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -93.870

Hail, Rice

When
May 27, 4:20 PM CST to 4:23 PM CST
Where
Rice County, 2.55 mi SE of Shieldsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.340, -93.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184751, 1184750, 1184745, 1184742, 1184743.